At the first sign of pain, some people reach for a pain-relieving medicine.
But these popular pills may do some damage to your ears, a research study has found.
According to a new study from Brigham and Women’s Hospital, women who took ibuprofen, the main ingredient in Advil, or acetaminophen, the drug in Tylenol, two or more days per week had an increased risk of hearing loss.
The more often a woman took either of these medications, the higher her risk for hearing loss. Also, the link between these medicines and hearing loss tended to be greater in women younger than 50 years old, especially for those who took ibuprofen six or more days per week.
“Possible mechanisms might be that NSAIDs may reduce blood flow to the cochlea-the hearing organ-and impair its function,” said first study author Sharon Curhan MD, BWH Channing Division of Network Medicine. “Acetaminophen may deplete factors that protect the cochlea from damage.”
Dr. Curhan notes that although analgesics are widely available without a prescription, they are still medicines that carry potential side effects.
Am J Epidemiol. 2012 Sep 15;176(6):544-54. Epub 2012 Aug 29 “Analgesic use and the risk of hearing loss in women.” Curhan SG, Shargorodsky J, Eavey R, Curhan GC.
This research was supported by the National Institutes of Health and by Vanderbilt University School of Medicine.